Raynaud Phenomenon (cont.)
Raynaud's Phenomenon Medications
Medications that cause vasodilation help relax and widen the walls of the arteries; this can increase blood to the hands and feet. The following drugs have been used when an inadequate response to preventive treatment occurs. Calcium channel blockers, in particular nifedipine, are the most widely studied drugs for Raynaud's phenomenon and are considered to be the drug of choice if drug treatment is warranted.
- Calcium channel blockers, such as nifedipine (Adalat, Procardia XL), amlodipine (Norvasc), diltiazem (Cardizem CD), or verapamil (Calan), may be prescribed.
- In acute situations in a patient with severe finger pain and bluish fingers, one may apply nitroglycerin gel (the same paste that is used for angina). The effects are immediate and most patients are relieved of the attack. Unfortunately, not all patients respond to nitrates.
- Sympathetic nervous system inhibitors may be prescribed, such as prazosin (Minipress); older sympathetic nervous system inhibitors, such as guanethidine, reserpine, or phenoxybenzamine, have been used but have side effects that many people are unable to tolerate.
- Prostaglandins type E have vasodilator action when administered intravenously and have had some success in treating acute Raynaud's phenomenon; one example is PGE1 (alprostadil [Prostin VR]).
- Investigational drugs
- Serotonin S2 antagonists such as ketanserin is currently investigational in the United States.
- Nitric oxide donors are one type of treatment being investigated for peripheral vascular disorders, including Raynaud's phenomenon.
- Miscellaneous drugs with unproven efficacy include the following:
Medically Reviewed by a Doctor on 12/16/2014
Must Read Articles Related to Raynaud Phenomenon
Cold Hands and Feet
When your hands or feet (and sometimes other parts of the body, especially your ears and nose) get too cold, they can be injured or react in different ways. Sym...learn more >>
Patient Comments & Reviews
The eMedicineHealth doctors ask about Raynaud Phenomenon: